Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 1758 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
Search Again
 Back
 Table of Contents
 
 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Article Access Statistics
 Reader Comments
 Email Alert
 Add to My List
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed5029    
    Printed96    
    Emailed0    
    PDF Downloaded351    
    Comments [Add]    

Recommend this journal

 
ORIGINAL RESEARCH PAPERS
Year : 2006  |  Volume : 48  |  Issue : 1  |  Page : 39-42

Weight gain with olanzapine: Drug, gender or age?


Psychiatric Centre, Department of Psychiatry, S.M.S. Medical College, Jaipur, Rajasthan, India

Correspondence Address:
Shiv Gautam
Psychiatric Centre, Department of Psychiatry, S.M.S. Medical College, Jaipur, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.31617

Rights and Permissions

Background: The introduction of atypical antipsychotics was a big step forward in the treatment of schizophrenia and other psychoses. Their limitations, however, became evident over time. Aim To study the causes of weight gain associated with the use of olanzapine-an atypical antipsychotic drug. Methods: Eighty patients fulfilling the ICD-10 criteria for schizophrenia, predominantly with negative symptoms, were included in this study to evaluate weight gain as an adverse effect of treatment with olanzapine in relation to age, gender, dose and body mass index (BMI). Sociodemographic data and baseline weight along with height (to calculate the BMI) were recorded before the initiation of treatment. The patients were administered a flexible dose of olanzapine (5-15 mg) as monotherapy. Pregnant patients, smokers and those with endocrine disorders, cardiac problems and organic brain dysfunction were excluded from the study. The increase in weight as a neuroleptic side-effect of olanzapine was recorded and analysed in relation to age, gender, dose and BMI. Results: Of the patients receiving olanzapine, 66.6% had a weight gain of 1-5 kg over a period of 4 weeks. The weight gain was not related to the dose of the drug or BMI. The interesting finding was that the increase in weight was significantly related to age ?40 years and female sex, indicating that women >40 years of age are more prone to gain weight with olanzapine therapy in comparison with women <40 years and men of any age group. Conclusion: The potential for weight gain associated with the use of atypical antipsychotics to cause long­term complications will need further study. Clinicians are encouraged to monitor weight, plasma glucose and leptin levels, and lipid parameters in patients receiving olanzapine.



[FULL TEXT] [PDF]*

        

Print this article         Email this article